BMJ editorial: Post-finasteride syndrome

#1

https://www.bmj.com/content/366/bmj.l5047.full

<<Efforts to explain persistent symptoms are undermined by poor long term data on harms

Finasteride, a 5α-reductase inhibitor, was approved in 1992 for the treatment of benign prostatic hyperplasia; a lower dose (1 mg) was approved in 1997 for male pattern baldness. A second 5α-reductase inhibitor, dutasteride, was approved in 2001 for benign prostatic hyperplasia. Emerging post-marketing reports of persistent depression and sexual side effects have led to growing concerns about the safety of 5α-reductase inhibitors and prompted product labelling changes in many regulatory jurisdictions.1234 Since 2008, at least 17 countries including the United Kingdom and the United States have warned prescribers of the potential for depression, sexual side effects, or both with finasteride.5

Post-finasteride syndrome is an ill defined and controversial syndrome associated with a constellation of sexual, physical, and psychological symptoms that develop during or after finasteride exposure and persist after discontinuation (box 1).35 The incidence of post-finasteride syndrome is unknown, as are the biological mechanisms, but we know that 5α-reductase inhibitors reduce synthesis of brain neurosteroids, which affect mood, cognition, and libido.36>>

9 Likes
Post-finasteride syndrome
#2

Does anyone have access to the full text?

4 Likes
#3

So they assume our symptoms are coming from neurosteroids reduction in the brain…

#4

It doesn’t say that, does it? It’s just listing an effect, not saying it is the cause of all our symptoms.

2 Likes
#5

Well, this only effect can explain all our symptons “which affect mood, cognition, and libido”, so…

#6

Yes. It’s one and a half pages and entirely pointless.

It concludes “Whether patient reports of persistent symptoms are caused by finasteride is unknown. There is no high quality evidence that symptoms occur in a cluster—the core definition of a syndrome. We need placebo controlled trials using validated questionnaires and long term follow-up after treatment to examine persistence of symptoms. These trials should be designed and conducted in full partnership with patients. We also need experimental studies to characterise the biological underpinnings of post-finasteride syndrome. In the meantime, men should be counselled about the possibility of sexual, physical, and psychological adverse events during treatment and warned that some patients report symptoms after discontinuation, the origin of which remain unclear.”

4 Likes
#7

These are not all our symptoms, not even close. For example, the whole category of „physical“ symptoms is missing.

2 Likes
#8

This sounds like PFS denialism - one of many such pieces we have seen over the years that serve the drug industry. The insistence that clinical trials are needed to establish PFS – ignoring the overwhelming amount of existing evidence, including animal studies clearly demonstrating persistent negative effects of 5ar inhibitors – is just what Merck wants, as no such trials will ever be conducted.

#9

As regards any “physical symptoms”, the effect of finasteride on the tissues of the penis is similarly unknown. :slight_smile:

In general, nothing in the universe is known in a true sense.

1 Like